Colorado, 2016Winter Storm and Winter Weather in Colorado, December 8 to 9, 2016
December 8 to 9, 2016 · NWS GJT · 3 events in 3 counties and zones
The first wave in a series of progressive winter storms produced significant to heavy snowfall in some areas of western Colorado.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first wave in a series of progressive winter storms produced significant to heavy snowfall in some areas of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 8, 4:52 AM MST, 8 minutes earlier.
Area forecast discussion, Dec 8, 4:52 AM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
452 AM MST Thu Dec 8 2016
.SHORT TERM...(Today through Friday)
Issued at 417 AM MST Thu Dec 8 2016
Clouds and moisture originating from a low over the Gulf of Alaska
began streaming over the forecast area overnight . A few sites
have reported mid-level clouds, but cirrus was most prevalent.
While this initial surge of moisture presents little chance for
snow this morning, the increased clouds have slowed the rate of
cooling. Still temperatures were much lower than at the same time
last night with a majority of sites reporting temperatures from 15
to 25 degrees lower. KGJT and KCNY were the exception where
readings were near 10 degrees colder and KVEL was the same as last
night.
Models indicated moisture will deepen across the north during the
day while warm air advection (WAA) at the 7H level weakens the
strong mid-level inversion over the area. Saturation will be
reached in the dendritic growth region this afternoon. In the
absence of dynamic lift, orographics provided by west winds
ranging from 20 to 25 knots should begin to generate light snow
and blowing snow across Colorado's northern and central mountain
ranges. This scenario as laid out previously will remain in place
tonight through Friday through lapse will steepen to around 6
deg/km bringing advisory level snow to the Elkhead, Park, Flat
Tops and Gore Ranges. Snow and blowing snow will make travel
difficult over Red Mountain and Vail Passes during this time.
Consequently, will continue the Winter Weather Advisories already
in place. However, did move up the start time to account for snow
arriving during the latter part of the afternoon. The San Juan,
Elk, and West Elk Mountains and adjacent valleys will also
experience periods of snow, but accumulations will be lighter for
those areas and seen no reason at this time to expand highlights.
Despite WAA, today's highs will be slow to rise off colder than
normal overnight lows, especially with increasing clouds limiting
solar insolation. Conversely, overnight will be less cold as the
blanketing effect of cloud cover limits radiational cooling.
Continued WAA and improved vertical mixing should bring
temperatures close to normal Friday.
.LONG TERM...(Friday night through Wednesday)
Issued at 417 AM MST Thu Dec 8 2016
Snow. Probably lots of snow. The moist westerly flow does not
abate through much of the upcoming week which means there will a
prolonged period of at least light snow falling somewhere across
the mountains and even some valleys at times. The tap of moisture
from the Pacific weakens a bit but still keeps our PWAT near to
above normal through the middle of next week. Basically there will
be a large gyre of low pressure circling the northern latitudes of
central and eastern NOAM which will help supply cold air and
transitory upper jet to bring periods of heavier snow to the
intermountain west including our mountains. There will be peaks
and lulls during this time as the upper and lower atmosphere gel
with favorable orographic flow. Timing of these waves are
difficult at best with confidence at this time pointing to early
to mid Saturday for the next passing disturbance. This flow will
help mixing and many of the valley inversions should be washed out
meaning rain could fall at lower elevations at times. By this
time next week, the big winners should be the northern and
central mountains where totals will be measured in feet. The
southern mountains will not be left out totally but this pattern
is not as favorable overall. However, expect the northern San
Juans should see some decent snowfall at times if the jet is able
to dip far enough southward. Stay tuned. Otherwise, temperatures
stay near to below normal as cold air is ushered in behind troughs
and lifts out ahead of the next.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 452 AM MST Thu Dec 8 2016
Clouds will be increasing over the area with snow developing over
the northern and central Colorado mountains this afternoon and
increasing tonight. Most sites will experience VFR conditions
through the next 24 hours, though there are a few exceptions.
Specifically, KASE and KEGE are likely to experience periods of
snow bringing MVFR CIGS and VSBY. Chances are significantly less
for snowfall at KRIL and KMTJ, however there will likely be
periods where CIGS fall below ILS breakpoints after midnight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 3 PM this afternoon to 6 PM MST
Friday for COZ004-010-013.
UT...None.
&&
SHORT TERM...NL
LONG TERM...15
AVIATION...NLHazardous weather outlook, Dec 7, 5:02 AM MST, 23 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
502 AM MST WED DEC 7 2016
COZ001>014-017>023-UTZ022>025-027>029-081215-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
502 AM MST WED DEC 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SNOW SHOWERS WILL CONTINUE OVER THE WESTERN
COLORADO MOUNTAINS DURING THE DAY. ADDITIONAL ACCUMULATIONS ARE
EXPECTEC TO BE LIGHT AND LOCALIZED. SNOW IS EXPECTED TO DIMINISH
THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW IS EXPECTED TO REDEVELOP THURSDAY AFTERNOON THEN CONTINUE FOR
PROLONGED PERIODS FROM FRIDAY THROUGH EARLY NEXT WEEK WITH THE
NORTHERN AND CENTRAL MOUNTAINS FAVORED. THERE ARE EARLY INDICATIONS
OF HEAVIER SNOWFALL ARRIVING TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS RECEIVED FROM
THE LATEST STORM TO THE NATIONAL WEATHER SERVICE IN GRAND
JUNCTION.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 8, 5:00 AM MST to December 9, 3:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 11 inches were measured across the area. Locally higher amounts included 14 inches at the Ivanhoe SNOTEL site and 20 inches at the Kiln SNOTEL site. Roads were snowpacked and slick on I-70, especially over Vail Pass.
Winter Storm, Elkhead and Park Mountains
- When
- December 8, 6:00 AM MST to December 9, 10:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts of 7 to 15 inches were measured across the area with locally higher amounts that included 22 inches at the Whiskey Park SNOTEL site.
Winter Weather, West Elk and Sawatch Mountains
- When
- December 8, 7:00 AM MST to December 9, 2:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 11 inches were measured across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Ohio, December 8 to 10, 2016$1.8 million · 5 events
- Lake-Effect Snow in Pennsylvania, December 8 to 10, 2016$550,000 · 3 events
- Lake-Effect Snow in New York, December 8 to 11, 2016$171,000 · 9 events
- Strong Wind in Texas, December 8, 2016$40,000 · 1 event
- Ice Storm and Winter Storm in Oregon, December 8 to 10, 2016$13,000 · 11 events
- Winter Storm in Wyoming, December 8 to 11, 201612 events
- Winter Storm and High Wind in Wyoming, December 8 to 10, 201669 kt wind · 11 events
- Lake-Effect Snow in Michigan, December 8 to 10, 201610 events
- Lake-Effect Snow in Michigan, December 8 to 10, 201610 events
- Ice Storm and Winter Storm in Washington, December 8 to 10, 2016$3,000 · 8 events
- Heavy Snow in Idaho, December 8 to 10, 20168 events
- Extreme Cold in Wyoming, December 8, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679470, 679468, 679471.